Alert archive / Minnesota / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 337, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Sep 22, 2001, 12:34 PM CDT for Cottonwood County, Minnesota. It was in force for 41 min. 1 report came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- Sep 22, 2001, 12:34 PM CDT (17:34 UTC)
- Expired
- Sep 22, 2001, 1:15 PM CDT
- In force
- 41 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Cottonwood County, MN
The radar
The Sioux Falls radar (KFSD), 137 km from the middle of the area, began a volume at 17:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 22, 1:08 PM CDT | Thunderstorm Wind 57 E | Jeffers, MN | Thunderstorm winds caused tree damage. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 5.6 hours before the alert went out and 149 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 971 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- 11 m²/s²
- 0-3 km storm-relative helicity
- 89 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
947 WUUS53 KFSD 221734 SVRFSD MNC033-221815- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SIOUX FALLS SD 1234 PM CDT SAT SEP 22 2001 THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... COTTONWOOD COUNTY IN SOUTHWEST MINNESOTA * UNTIL 115 PM CDT * AT 1234 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS FROM 17 MILES NORTH OF JEFFERS TO 13 MILES NORTHWEST OF WESTBROOK...OR FROM 17 MILES SOUTH OF REDWOOD FALLS TO 15 MILES NORTHEAST OF SLAYTON...MOVING SOUTHEAST AT 35 MPH. * SEVERE THUNDERSTORMS WILL BE NEAR... WESTBROOK AROUND 1250 PM CDT STORDEN...JEFFERS AROUND 100 PM CDT THIS STORM WILL PRODUCE LARGE HAIL. GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS. LAT...LON 4439 9518 4413 9551 4387 9534 4400 9485
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 22, 10:45 AM CDT, 1 hour 49 minutes earlier.
Area forecast discussion, Sep 22, 10:45 AM CDT, 1 hour 49 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 1045 AM CDT SAT SEP 22 2001 NO MAJOR PBLMS WITH GOING ZONES...WL PROBABLY UPDATE AFT 11 AM TO FINE TUNE SOME WORDING. PRE FRONTAL TROF APPROACHING THE WRN CWA ATTM. AND MESOETA SLOWLY PROGS THE SFC WND SHIFT THRU THE CWA BY EARLY EVENING. CRNT ROUND OF CONVECTION IN NWRN IA IS WEAKENING... AS IT MOVES INTO A LESS FAVORABLE AIRMASS WITH THTE TROFFING. THIS ACTIVITY WAS ASSOCIATED WITH MASSIVE LOW TO MID LVL WAA AND A SHORTWV IN ERN NEB. NXT THING TO WORRY ABT IS THE FROPA ITSELF. LOOKING AT MESOETA WIND SHEAR FIELDS...IT APPEARS THAT THE 850 WINDS START GOING TO THE WEST AS THE AFTN PROGRESSES...WHICH IS NEVER GOOD FOR OUR CWA. IN FACT...SWRN MN REALLY GETS CUTOFF FM THE GOOD SHEAR EVEN THOUGH THEY ARE AHEAD OF THE FRONT. BEST CHCS FOR TS AND SVR TS WL LIKELY BE IN NWRN IA LATER THIS AFTN. HERE...THE DIR WIND SHEAR IS NOT THE BEST...BUT THERE IS A FEED COMING UP FM ERN NEB AND ERN KS...AND NWRN IA FM ABOUT KSUX TO SPENCER IS AT THE NOSE OF THIS FEED. MESOETA SHOWS THE LIFT WL AHD OF THE SFC FRONT...IN THE SW FLOW ALOFT AT 700MB. SO WERE LOOKING AT POPS THIS AFTN...MAINLY FM THE JAMES EASTWARD...EXCEPT FOR SCT ACTIVITY IN NWRN IA. .FSD...NONE FUHS
In the hours before
Special weather statement, Sep 22, 11:00 AM CDT, 1 hour 34 minutes before
SIGNIFICANT WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 1100 AM CDT SAT SEP 22 2001 *** THIS SIGNIFICANT WEATHER OUTLOOK FROM THE NATIONAL WEATHER SERVICE PERTAINS ONLY TO CONDITIONS ASSOCIATED WITH THUNDERSTORMS. *** .SYNOPSIS... A COLD FRONT WILL CONTINUE MOVING EASTWARD THROUGH THE AREA THIS AFTERNOON. THE MAIN FOCUS FOR THUNDERSTORM ACTIVITY THIS AFTERNOON AND VERY EARLY EVENING...WILL BE ACROSS MOST OF SOUTHWEST MINNESOTA AND NORTHWEST IOWA...STRETCHING BACK INTO EXTREME NORTHEAST NEBRASKA. THESE ARE THE AREAS WHICH HAVE THE BEST CHANCE TO POSSIBLY SEE A SEVERE STORM. HOWEVER THE DIRECTIONAL WIND SHEAR ALOFT IS RATHER MARGINAL...AS THE DIRECTIONS SHIFT TO THE WEST AND SOUTHWEST JUST ABOVE THE SURFACE. THE AIR IS COOL ALOFT HOWEVER...WHICH COULD TRANSLATE INTO SOME HAIL AND GUSTY WINDS. FURTHER WEST IN SOUTHEAST SOUTH DAKOTA...THE DIRECTIONAL WIND SHEAR IS EVEN LESS FAVORABLE FOR SEVERE WEATHER. GENERAL THUNDERSTORMS CANNOT BE RULED OUT IN SOUTHEAST SOUTH DAKOTA TODAY ALONG THE FRONT...BUT THEY SHOULD STAY BELOW SEVERE LIMITS. SDZ071-MNZ072-080-081-089-090-098-IAZ001>003-012>014-020>022-031- 032-NEZ013-014-230500- LYON-MURRAY-COTTONWOOD-ROCK-NOBLES-JACKSON-LYON-OSCEOLA-DICKINSON- UNION-SIOUX-OBRIEN-CLAY-PLYMOUTH-CHEROKEE-BUENA VISTA-DIXON-DAKOTA- WOODBURY-IDA- INCLUDING THE CITIES OF...SLAYTON...LUVERNE...WORTHINGTON...ROCK RAPIDS... SPIRIT LAKE...ELK POINT...SIOUX CENTER...SPENCER...LE MARS... STORM LAKE...SIOUX CITY... 1100 AM CDT SAT SEP 22 2001 * FORECAST THROUGH MIDNIGHT: THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORM DEVELOPMENT...MAINLY BY MID AFTERNOON IN THIS AREA. * SIGNIFICANT WEATHER: SEVERE WINDS...GUSTS EQUAL TO OR GREATER THAN 58 MPH. LARGE HAIL...DIME SIZE OR LARGER. * SPOTTER ACTIVATION: SPOTTER ACTIVATION IS POSSIBLE AFTER 2 PM. SDZ038>040-052>056-058>062-064>070-MNZ071-097-230500- BEADLE-KINGSBURY-BROOKINGS-LINCOLN-JERAULD-SANBORN-MINER-LAKE-MOODY- PIPESTONE-AURORA-DAVISON-HANSON-MCCOOK-MINNEHAHA-DOUGLAS-HUTCHINSON- TURNER-LINCOLN-BON HOMME-YANKTON-CLAY- INCLUDING THE CITIES OF...HURON...BROOKINGS...PIPESTONE...MITCHELL... SIOUX FALLS...YANKTON...VERMILLION... 1100 AM CDT SAT SEP 22 2001 * FORECAST THROUGH MIDNIGHT: GENERAL THUNDERSTORMS ARE POSSIBLE IN THIS AREA THROUGH THE DAYLIGHT HOURS. IT IS ANTICIPATED THAT THIS ACTIVITY WILL STAY BELOW SEVERE LIMITS. * SIGNIFICANT WEATHER: STRONG WINDS...GUSTS LESS THAN 58 MPH. SMALL HAIL...PEA TO MARBLE SIZE. * SPOTTER ACTIVATION: SPOTTER ACTIVATION IS NOT ANTICIPATED.
The office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 22, 6:28 PM CDT | Severe Thunderstorm Warning | FSD | Lyon | 32 min |
| Sep 22, 6:56 PM CDT | Severe Thunderstorm Warning | FSD | Lyon | 34 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.